North Carolina, 2008

Hail in North Carolina, May 4, 2008

May 4, 2008 · NWS RAH · 1 event in 1 county or zone

Isolated thunderstorms developing across the Sandhills of North Carolina during the peak heating hours. By mid evening, these storms interacted with the inland moving sea breeze, resulting in an increase in thunderstorm coverage and intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated thunderstorms developing across the Sandhills of North Carolina during the peak heating hours. By mid evening, these storms interacted with the inland moving sea breeze, resulting in an increase in thunderstorm coverage and intensity. The strongest storm produced severe hail in Sampson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 8:54 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 4, 8:54 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
954 PM EDT SUN MAY 4 2008

.SYNOPSIS...
A WEAK FRONT WILL REMAIN NEARLY STATIONARY OVER THE EASTERN PIEDMONT
AND COASTAL PLAIN OF NORTH CAROLINA THROUGH TONIGHT...AS A LOW
PRESSURE AREA DEVELOPS ALONG THE FRONT OVER SOUTH CAROLINA. THIS LOW
PRESSURE AREA WILL SLOWLY MOVE OFF THE CAROLINA COAST LATE MONDAY.
HIGH PRESSURE WILL BUILD OVER THE REGION FROM THE WEST TUESDAY
THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 950 PM SUNDAY...

SFC ANALYSIS THIS EVENING SHOWS A WEAK AREA OF LOW PRESSURE OVER THE
SANDHILLS AND COASTAL PLAIN...WITH A WEAK FRONT ACROSS PORTIONS OF
CENTRAL NC. ALOFT...00Z RAOB ANALYSIS SHOWS A WEAK SHORTWAVE BETWEEN
BNA AND GSO...ALTHOUGH WEAK HEIGHT RISES WERE OBSERVED ACROSS THE
MID-ATLANTIC AND SOUTHEAST STATES.

A FEW ISOLATED DIURNAL CONVECTIVE CELLS DEVELOPED IN THE SANDHILLS
EARLIER THIS EVENING. IN THE PAST HOUR OR TWO THESE ISOLATED CELLS
INTERACTED WITH THE SEABREEZE...AND INCREASED IN COVERAGE ACROSS
CUMBERLAND...HARNETT...JOHNSTON AND SAMPSON COUNTIES. THIS ACTIVITY
WILL LIKELY PERSIST ANOTHER FEW HOURS AS REDEVELOPMENT OCCURS ALONG
OUTFLOW BOUNDARIES...BUT SHOULD BEGIN TO WIND DOWN BY OR SHORTLY
AFTER MIDNIGHT AS TEMPS BEGIN TO DROP AND THE AMOUNT OF AVAILABLE
INSTABILITY DECREASES. THEREFORE...THE CURRENT CHANCE/LIKELY POPS
WILL BE DISCONTINUED AROUND MIDNIGHT. A WEAK SHORTWAVE/VORTMAX IS
PROGGED TO CROSS THE AREA LATER TONIGHT...AND THIS COULD HELP AID IN
THE DEVELOPMENT OF A FEW ISOLATED ELEVATED SHOWERS...PRIMARILY IN
THE COASTAL PLAIN ON THE WARM/MOIST SIDE OF THE STALLED FRONT ACROSS
CENTRAL NC. THEREFORE...WILL CONTINUE A SLIGHT CHANCE IN THE COASTAL
PLAIN AND SANDHILLS FROM MIDNIGHT THROUGH THE REMAINDER OF THE
NIGHT. LOW TEMPS ARE A BIT TRICKY WITH THE BOUNDARY SPLITTING THE
AREA...AND LOOK TO RANGE FROM THE LOWER 50S ON THE COOL/DRY SIDE OF
THE BOUNDARY IN THE TRIAD AREA TO THE UPPER 50S IN THE SOUTHEAST
COASTAL PLAIN AND SANDHILLS. -VINCENT

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 100 PM SUNDAY...

MODEL CONSENSUS IS THAT THE SHORTWAVE TROUGH WILL CLEAR THE EASTERN
CWA BY EVENING... AND WHILE THIS WAVE SERVES TO SHARPEN THE MEAN
NEGATIVELY-TILTED MID LEVEL TROUGH JUST OFF THE COAST... ITS
CONTRIBUTION TO FORCING FOR LIFT SHOULD PUSH SOUTHEAST OF THE CWA BY
EVENING WITH NEGATIVE VORTICITY ADVECTION COMMENCING. HOWEVER IN
ADDITION TO DYNAMIC LIFT PRODUCED WITHIN THE EXIT REGION OF A
DIVING/STRENGTHENING 90 KT UPPER JETLET... FORECAST SOUNDINGS ALSO
SHOW RESIDUAL INSTABILITY PAST DUSK WITH ROUGHLY 500 J/KG OF CAPE...
ALTHOUGH THIS IS DEPENDENT UPON THE SURFACE DEW POINTS REMAINING IN
THE MID 50S OVERNIGHT... PLUS THE PRECIPITABLE WATER VALUES HOLD
CLOSE TO NORMAL WHICH SHOULD MINIMIZE PRECIPITATION COVERAGE. WILL
HOLD ONTO A SLIGHT CHANCE POP INTO MONDAY EVENING... AND THIS MAY
NEED TO BE EXTENDED LATER INTO THE NIGHT IF INDICATIONS OF
LONGER-LIVED DYNAMIC FORCING BECOME EVIDENT. NEAR NORMAL LOWS IN THE
UPPER 40S TO LOWER 50S ARE REASONABLE GIVEN THE LOWERING CLOUD COVER
OVERNIGHT AND LIGHT SURFACE WINDS AS HIGH PRESSURE TRIES TO BUILD IN
FROM THE NW.

TUESDAY INTO THURSDAY APPEARS TO BE A QUIET PERIOD WITH MINIMAL
CLOUD COVER AND INCREASING WARMTH. THE FAST NORTHWESTERLY MID LEVEL
FLOW ON THE BACK SIDE OF THE DEPARTED TROUGH AXIS SHIFTS NORTHWARD
BY TUESDAY NIGHT WITH QUICKLY RISING HEIGHTS ACROSS THE GULF STATES
AND SOUTHEAST... IN RESPONSE TO THE EASTWARD EJECTION OF THE CLOSED
LOW NOW OVER CALIFORNIA. AS THE SURFACE AND 850 MB RIDGE CENTERS
SETTLE OVER THE SOUTHEAST TUESDAY NIGHT... LOW LEVEL THICKNESSES
RISE FROM NEAR NORMAL UP TO 10 M ABOVE NORMAL BY WEDNESDAY MORNING
WITH ANOTHER 10 M GAIN BY THURSDAY MORNING. CURRENT FORECAST
HIGHS... UPPER 70S/LOWER 80S TUESDAY RISING TO THE LOWER 80S
WEDNESDAY AND LOWER-MID 80S THURSDAY... STILL LOOK QUITE GOOD AND
FEW CHANGES ARE NEEDED. PLENTY OF SUNSHINE IS EXPECTED... ALTHOUGH A
PERIOD OF BROKEN CUMULUS IS LIKELY ALONG A LEE TROUGH OVER THE
WESTERN PIEDMONT ON WEDNESDAY... AND ALONG A POSSIBLE
INLAND-TREKKING SEA BREEZE ON WEDNESDAY/THURSDAY. OTHERWISE ANY
SIGNIFICANT FRONTS... BOUNDARIES... OR OTHER FOCI FOR LIFT SHOULD
HOLD TO OUR N AND W WITH RELATIVELY DRY AIR IN THE LOWEST FEW KM
TUESDAY INTO THURSDAY. HOWEVER... AS THE NEXT SYSTEM APPROACHES FROM
THE WEST (SEE MORE DETAILS BELOW)... WE SHOULD SEE ISOLATED SHOWERS
MOVING INTO THE WESTERN CWA LATE IN THE AFTERNOON AND HAVE RETAINED
THIS POTENTIAL IN THE FORECAST. -GIH

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 220 PM SUNDAY...

THE STRONG MID LEVEL VORTEX OVER THE PLAINS LATE WEDNESDAY OPENS UP
AND SHIFTS EASTWARD THROUGH THE OHIO VALLEY BY LATE THURSDAY... AND
THROUGH WV/VA/DELMARVA BY FRIDAY EVENING. THE GFS/ECMWF/GEFS/NAEFS/
CANADIAN MODEL OUTPUT AGREE WELL ON THE TIMING AND MAGNITUDE OF THIS
SYSTEM AND ITS PRECIPITATION PATTERN. EXPECT CHANCE POPS TO SPREAD
IN QUICKLY FROM THE WEST STARTING THURSDAY EVENING AS A 35-40 KT LOW
LEVEL JET AS INDICATED ON THE ECMWF MOVES FROM N AL/E TN ACROSS
CENTRAL NC. WHILE THE WESTERLY MID LEVEL FLOW MAY HOLD DOWN
PRECIPITABLE WATER HENCE CUTTING BACK A BIT ON SHOWER COVERAGE...
THE DYNAMIC FORCING PRODUCED BY LOW LEVEL MASS CONVERGENCE ALONG
WITH MID LEVEL DPVA AND DIVERGENCE IN THE LEFT EXIT REGION OF THE
UPPER JET SHOULD BE SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND
POSSIBLE STORMS. THE ECWMF SHOWS A GOOD SLUG OF MID LEVEL DRY AIR
PUNCHING IN FROM THE WSW FRIDAY... SO GIVEN ENOUGH MOISTURE IN PLACE
IN THE LOW  LEVELS AND WITH THE STRONG WIND FIELD NOT FAR OFF THE
SURFACE... WE COULD SEE STRONG SUSTAINED WINDS AND GUSTS. THE RISK
OF SIGNIFICANT WINDS WILL DEPEND ON SPECIFIC TIMING OF THE LOW LEVEL
JET AND WHETHER OR NOT IT COINCIDES WITH MAX HEATING AND INSTABILITY
AND THE MID LEVEL DRY SLOT. AT ANY RATE... EXPECT POPS TO TRAIL OFF
FRIDAY NIGHT AS THE WAVE EXITS THE COAST. SUBSIDENCE AND RESULTANT
DOWNWARD MOMENTUM IN THE WAKE OF THIS SYSTEM COMBINED WITH
STILL-BRISK 850 MB WINDS FROM THE WNW AT 30-35 KTS ACCORDING TO THE
ECMWF AND THE INCREASING ISALLOBARIC WIND AS THE SURFACE LOW DEEPENS
JUST OFF THE MIDATLANTIC COAST SHOULD ALL TRANSLATE INTO A
CONTINUATION OF BLUSTERY WINDS THROUGH FRIDAY NIGHT.

CONFIDENCE IN FORECAST DETAILS GOES DOWN NEXT WEEKEND AS THE MEDIUM
RANGE MODELS DIVERGE IN THEIR HANDLING OF SUBTLE BUT IMPORTANT
FORCING FEATURES. THE COLD FRONT TRAILING FROM THE OFFSHORE LOW
DROPS TO OUR SOUTH ACROSS GA FRIDAY NIGHT... ALLOWING BRIEF HIGH
PRESSURE TO BUILD IN AT THE SURFACE FOR SATURDAY. BUT THEN BY LATE
SATURDAY THE GFS/ECWMF TO VARYING DEGREES DEVELOP LOW SURFACE
PRESSURE ALONG THE FRONT AND ZIP IT ALONG TO OUR SOUTH... WHILE
UPPER LEVEL WINDS AGAIN STRENGTHEN INTO A 100+ KT JET OVERHEAD AS A
MID LEVEL LOW ZIPS ACROSS THE GREAT LAKES/NORTHEAST. THE GFS APPEARS
FRAUGHT WITH CONVECTIVE FEEDBACK... AND AS A RESULT SUPPRESSES MOST
PRECIP TO OUR SOUTH SATURDAY NIGHT INTO SUNDAY AS OPPOSED TO THE
ECMWF WHICH BRINGS THE PRECIP OVER NC. THE GFS DOES AGREE WITH THE
ECMWF ON A NORTHERN STREAM COLD FRONT... TRAILING FROM THE GREAT
LAKES LOW... APPROACHING RAPIDLY FROM THE WEST LATE
SATURDAY/SATURDAY NIGHT ALONG WITH A MID LEVEL PERTURBATION. THE
TIMING OF SUCH FEATURES IN A FAST FLOW LIKE THIS IS VERY TOUGH TO
PIN DOWN... SO WILL REFRAIN FROM DOING SO AT THIS TIME... AND WILL
KEEP POPS AS A SLIGHT CHANCE AT MOST WITH PARTLY TO MOSTLY CLOUDY
SKIES SATURDAY NIGHT/SUNDAY. THE CONSENSUS FOR LOW LEVEL THICKNESSES
NEXT WEEKEND IS AT LEAST 20 M BELOW NORMAL AND WILL TREND
TEMPERATURES ABOUT A CATEGORY BELOW CLIMATOLOGY. -GIH

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 215 PM SUNDAY...

AFTERNOON CUMULUS SHOULD DISSIPATE WITH LOSS OF AFTERNOON HEATING.
ANY MVFR FOG TOWARD DAWN IS EXPECTED TO BE LOCALIZED.

SCATTERED SHOWERS ARE POSSIBLE MONDAY...WITH BEST COVERAGE IN THE
SOUTH. RAIN CHANCES 30 PERCENT OR LESS. CEILINGS AND VISIBILITIES
SHOULD REMAIN VFR OUTSIDE SHOWERS.

VFR CONDITIONS ARE EXPECTED MONDAY NIGHT ONCE SHOWERS END... AND
WILL CONTINUE THROUGH THURSDAY MORNING. THERE WILL BE A SMALL
CHANCE FOR MVFR CEILINGS BEFORE SUNSET THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RLH
Hazardous weather outlook, May 4, 3:41 AM EST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
441 AM EDT SUN MAY 4 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
441 AM EDT SUN MAY 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 8:49 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
949 PM EDT SUN MAY 4 2008

NCZ078-089-050245-
SAMPSON-WAYNE-
949 PM EDT SUN MAY 4 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES
THROUGH 1040 PM EDT...

AT 949 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHWEST OF CLINTON...MOVING EAST...SOUTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CLINTON AND HOBBTON AROUND 955
PM EDT...AND TURKEY AROUND 1030 PM EDT.

GUSTY WINDS OF 25 TO 35 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE HALF INCH DURING
THE NEXT 30 MINUTES CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING.

SMITH
Local storm report, May 4, 9:34 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EDT SUN MAY 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             5 ENE CLINTON           35.04N 78.25W
05/04/2008  E0.75 INCH       SAMPSON            NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT THE INTERSECTION OF POPE ROAD AND PINE
            RIDGE ROAD. REPORTED BY 911 CENTER

&&

SMITH
Special weather statement, May 4, 9:53 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 PM EDT SUN MAY 4 2008

NCZ089-050345-
SAMPSON-
1053 PM EDT SUN MAY 4 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 1145
PM EDT...

AT 1053 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SALEMBURG...OR ABOUT 6 MILES WEST OF CLINTON...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CLINTON AROUND 1110 PM EDT...
TURKEY AROUND 1145 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 73 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sampson

When
May 4, 10:31 PM EST
Where
Sampson County, 2.59 mi N of Moultonville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.038, -78.252

Penny size hail occurred at the intersection of Pope Road and Pine Ridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98508.